Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Interested in more discussions like this? Go to the Depression & Anxiety group.

@sears

Unfortunately CBD does not work for everyone.

Jump to this post

I tried it…..NOTHING

REPLY
@sears

Unfortunately CBD does not work for everyone.

Jump to this post

I tried sublingual CBD for about a week for the anxiety I have since quitting Effexor; I didn't think it was doing anything for me. When I mentioned trying this to my new oncologist, he suggested a longer trial period (a month to six weeks) might be a better test of whether, or not it could help. I admit I haven't given it another go.

REPLY

I would think if was going to be helpful to you the effects would be noticed immediately.

REPLY
@texasduchess

I tried sublingual CBD for about a week for the anxiety I have since quitting Effexor; I didn't think it was doing anything for me. When I mentioned trying this to my new oncologist, he suggested a longer trial period (a month to six weeks) might be a better test of whether, or not it could help. I admit I haven't given it another go.

Jump to this post

I find Lexapro had worked the best for me. This is lilypaws. I have tried every other antidepressant

REPLY

Hi TexasDuchess. Glad you liked my reply. Are you on Lexapro too? I'm also on Lamictal and Klonopin also. I do fairly well and would be better, but I'm waiting to have a fushion surgery on my low back at Mayo Clinic. I'm looking forward to the surgery, I just want to get out of the pain I have now. I know all about the surgery and it's a big one, but at least I will then be able to take pain pills to help the surgical pain. Thanks for liking my reply.

REPLY
@lilypaws

Hi TexasDuchess. Glad you liked my reply. Are you on Lexapro too? I'm also on Lamictal and Klonopin also. I do fairly well and would be better, but I'm waiting to have a fushion surgery on my low back at Mayo Clinic. I'm looking forward to the surgery, I just want to get out of the pain I have now. I know all about the surgery and it's a big one, but at least I will then be able to take pain pills to help the surgical pain. Thanks for liking my reply.

Jump to this post

I just saw your reply. Do you have some kind of cancer? If so, it must be hard. What kind? Blessings to you.

REPLY
@lilypaws

Hi TexasDuchess. Glad you liked my reply. Are you on Lexapro too? I'm also on Lamictal and Klonopin also. I do fairly well and would be better, but I'm waiting to have a fushion surgery on my low back at Mayo Clinic. I'm looking forward to the surgery, I just want to get out of the pain I have now. I know all about the surgery and it's a big one, but at least I will then be able to take pain pills to help the surgical pain. Thanks for liking my reply.

Jump to this post

I am not on any anti-depressant; I tapered off Effexor April 2018 because I no longer needed it to control hot flashes. I liked that you didn't give up on finding an anti-depressant that worked for you.

REPLY
@lilypaws

I just saw your reply. Do you have some kind of cancer? If so, it must be hard. What kind? Blessings to you.

Jump to this post

I have had breast cancer twice. The first one diagnosed in 2000 was hormone-driven and I went on Effexor to control the hot flashes I developed when taking Tamoxifen (binds to estrogen and puts you into a chemically induced menopause). I was only ever on 25mg regular-release Effexor (about 18 years) and would have just stayed on Effexor if I had realized how much effect quitting Effexor would have. Even at a low dose, it has powerful effects on the brain.

REPLY
@careth2

So glad my insight helped! I hope you are doing better! Depression can be hell – we didn’t choose this, but are stuck with dealing with it! I wish you well! Let me know if you have any questions.

Jump to this post

@careth2 Thanks so much for all the tips you gave Nov3/2016 re withdrawing from Effexor XR. I went through a very similar situation as you did. I am curious to know if you now found a good replacement medication. Are you doing much better now? I am still struggling with finding a drug that works.

REPLY

I am giving this a go now. I did really well on Effexor and don’t want to get off it, but unfortunately this medication is causing issues with a newly discovered heart condition (long QT syndrome or elongated QT interval) which makes it dangerous for me to take.

It feels similar to an opiate withdrawal. My “brain zaps” happen when I move my head and I would describe them as the feeling of percussion coming from all angles. Like the physical feeling you get when you’re near a big bass drum or a gun going off, but it’s focused on your head and upper neck. There is pain in my joints and aching in my bones, my skin feels really strange, like superficial chills or that I am cold but only in the top few layers of my skin. I also have headaches, I feel hunger in my stomach but the rest of my body has no desire for food.

I was on 225 mg per day and once my QT interval abnormalities were caught on an ECG, I was advised to drop down by 1 75 mg capsule, leaving me at 150 mg. I have an appointment today with my provider and hope he has some sort of solution, I have missed the last 2 days of work because of the symptoms and as an essential staff this is a terrible time to miss work.
I don’t have any advice for anyone, I just appreciate reading your stories and knowing I’m not alone and that this is not forever. I have an “allergy” to the standard antidepressants, the SSRI class, I find myself thinking about or wishing I could just die and fantasizing about how good it would feel to have be relieved from the pressure and stress of life. I had these thoughts, along with “you should be dead” or “all the weight would be lifted and I could find peace, finally, if I were dead”, all day long every single waking second of my life. If I didn’t have beautiful children that desperately need me, SSRIs would have taken me out. I am worried that I will not find something that works as well as Effexor and I feel like I have been cursed, to find something that works and then realize that I can’t have it is really hard to digest, but I have a supportive family and a good psychiatrist, we will get through.

Best wishes to all of you, I hope you were able to kick the Effexor and were able to find something that works for you, depression is difficult to bear without the proper medication or other intensive supports.

REPLY

Hi medication girl.

I'll give my 2 cents worth as an effexor taker for 16 years who has whittled it down over the course of about three months–I have been completely without for just over a week. I know the feelings you have. I was just tired of sleeping all the time and being virtually impotent. I would slow down your tapering (just my opinion) to lessen the side effects. The anxiety caused by COVID quarantine does not help either. One thing I have tried, and works for me, to ease the side effects and help anxiety and depression, brain pings, etc–is meditation. I learned Transcendental meditation years ago and just started it up recently and it's great.

I hope that you feel much better.

REPLY

I’ve been at 37 mg for several months and I’ve started to go to 18.5 mg (1/2). When I cut back I immediately feel better and I know I’m ready to continue dosing down when the bad side effects take hold. I’m hoping that when I get to 0 the side effects never come back! Or the depression. I need to loose weight. Big time. I’ve never been so heavy. I’ve gained at least 40 pounds in the past year. Boggles my mind.

REPLY
Please sign in or register to post a reply.
  Request Appointment